MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPORT M.R.I. IMPLANTABLE PORT, GROSHONG SINGLE-LUMEN, 8F; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

BARD ACCESS SYSTEMS POWERPORT M.R.I. IMPLANTABLE PORT, GROSHONG SINGLE-LUMEN, 8F; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number 1878001
Medical Device Problem Codes Fracture (1260); Migration or Expulsion of Device (1395); Material Separation (1562); Device Dislodged or Dislocated (2923); Migration (4003)
Health Effect - Clinical Codes Chest Pain (1776); Hemoptysis (1887); Injury (2348); Embolism/Embolus (4438); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 10/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As the lot number for the device was not provided, a review of the device history records could not be performed.The sample was not returned to the manufacturer for inspection/ evaluation.Therefore, the investigation of the reported event is inconclusive.Based upon the available information, the definitive root cause for this event is unknown.The instructions for use (ifu) is adequate for the reported device/ patient code(s) and provides general instructions for use, as well as warnings, precautions and potential complications associated with the device.Upon receipt of new or additional information, a follow-up report will be submitted as applicable.
 
Event or Problem Description
It was reported that after port placement, the catheter allegedly dislodged from the port and migrated to the heart.It was further reported that the patient experienced heart attack and underwent surgery.The patient current status is unknown.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H10: as the lot number for the device was not provided, a review of the device history records could not be performed.The sample was not returned to the manufacturer for inspection/evaluation.Therefore, the investigation of the reported event is inconclusive.Based upon the available information, the definitive root cause for this event is unknown.The instructions for use (ifu) is adequate for the reported device/patient code(s) and provides general instructions for use, as well as warnings, precautions and potential complications associated with the device.Upon receipt of new or additional information, a follow-up report will be submitted as applicable.H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported through the litigation process, that after port placement, the catheter allegedly break and migrated to the heart.It was further reported that the patient experienced heart attack and underwent surgery.The current status of the patient is unknown.
 
Additional Manufacturer Narrative
H10: manufacturing review: a complaint history review was performed.This is the first complaint reported for this product/lot number combination.Therefore, a device history record review is not required.Investigation summary: the sample was not returned for evaluation, however, one electronic photo and medical records were provided for review.The investigation is confirmed for catheter separation and migration, as the photo review identified a catheter fragment that was not attached to the port.Per the medical record review, the patient was examined and supposed to receive further care due to a broken port catheter and a dislodged piece of catheter in the right atrium.Per the medical record review, the computed tomography scan done around august 2018 showed no sign of broken catheter.However, the ct scan was reportedly taken almost a year before the reported date of the port removal.A definitive root cause could not be determined based upon available information.Labeling review: a review of product labeling documentation (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) did not find any product labeling inadequacy.H10: d4(expiry date: 06/2021), (device: 1562).H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
H10: manufacturing review: a complaint history review was performed.This is the first complaint reported for this product/lot number combination.Therefore, a device history record review is not required.Investigation summary: the sample was not returned for evaluation, one electronic photo and medical records were provided for review.The investigation is confirmed for catheter fracture, separation and migration issues.The photo shows a grainy grayscale image of a port body and two catheter fragments.The shorter catheter fragment appears to be attached to the port body.The poor quality of the photo prohibits a closer examination of the ends of the detached catheter fragment and the distal end of the attached catheter fragment.According to the medical record review, the patient was examined and supposed to receive further care due to a broken port catheter and a dislodged piece of catheter in the right atrium.Furthermore, a computed tomography scan done around august 2018 showed no sign of broken catheter.However, the ct scan was reportedly taken almost a year before the reported date of the port removal.A definitive root cause could not be determined based upon available information.Labeling review: a review of product labeling documentation (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) did not find any product labeling inadequacy.The following statements from instructions for use may be useful: "catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates of pinchoff.1,2 port may be placed in lateral subclavian vein based on evaluation by a qualified practitioner." "do not suture catheter to port, port stem, or surrounding tissue.Any damage or constriction of catheter may compromise power injection performance and catheter integrity.Bard access systems, inc.Does not recommend suturing around the catheter as doing so could compress, kink, or damage catheter, including catheter fragmenting and/or fracturing." "do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure." "do not use a syringe smaller than 10 ml.Flushing occluded catheters with small syringes can create excessive pressures within the port system." "powerport implantable ports are only power injectable when accessed with a powerloc safety infusion set.¿ failure to warm contrast media to body temperature prior to power injection may result in port system failure.¿ failure to ensure patency of the catheter prior to power injection studies may result in port system failure.¿ power injector machine pressure limiting feature may not prevent over pressurization of an occluded catheter.¿ exceeding the maximum flow rate may result in port system failure and/or catheter tip displacement.¿ powerport implantable port indication for power injection of contrast media implies the port¿s ability to withstand the procedure, but it does not imply appropriateness of the procedure for a particular patient nor for a particular infusion set.A suitably trained clinician is responsible for evaluating the health status of a patient as it pertains to a power injection procedure and for evaluating the suitability of any infusion set used to access the port.¿ do not exceed a 300 psi pressure limit setting on the power injection machine, or the maximum recommended flow rate on the powerloc needle, if power injecting through the powerport implantable port.¿ if local pain, swelling or signs of extravasation are noted during power injection, the injection should be stopped immediately." "signs of pinch-off clinical: ¿ difficulty with blood withdrawal ¿ resistance to infusion of fluids ¿ patient position changes required for infusion of fluids or blood withdrawal radiologic: ¿ grade 1 or 2 distortion on chest x-ray.Pinch-off should be evaluated for degree of severity prior to explantation.Patients indicating any degree of catheter distortion at the clavicle/first rib area should be followed diligently.There are grades of pinch-off that should be recognized with appropriate chest x-ray as shown in the table at right.3,4" "do not allow accidental device contact with sharp instruments.Mechanical damage may occur.Use only smooth edged, atraumatic clamps or forceps.¿ take care not to perforate, tear, or fracture the catheter during placement.After assembling catheter to port, check assembly for leaks or damage.¿ do not use the catheter if there is any evidence of mechanical damage or leaking.¿ do not bend catheter at sharp angles during implantation.This can compromise catheter patency.¿ carefully follow the connection technique given in these instructions to ensure proper catheter connection and to avoid catheter damage.¿ do not use sutures to secure catheter to the port stem as it could collapse or damage the catheter." "preventing pinch-off the risk of pinch-off syndrome can be avoided by inserting the catheter via the internal jugular vein (ij).Subclavian insertion of the catheter medial to the border of the first rib may cause catheter pinch-off, which in turn results in occlusion causing port system failure during power injection.If you choose to insert the catheter into the subclavian vein, it should be inserted lateral to the border of the first rib or at the junction with the axillary vein because such insertion will avoid compression of the catheter, which can cause damage and even sever the catheter.The use of image guidance upon insertion is strongly recommended.A radiographic confirmation of catheter insertion should be made to ensure that the catheter is not being pinched." h10: b5, d4(expiry date: 06/2021),g3, h6 (method) h11: d6 (date of implant), g1, h6 (patient, device) h11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported through the litigation process, that after port placement, the catheter allegedly break, migrated to the heart and lodged in right atrium.It was further reported that the patient experienced heart attack and underwent surgery.The current status of the patient is unknown.
 
Event or Problem Description
It was reported through litigation process that approximately two years five months and three days later port placement procedure, the port was unable to flush or draw blood back.It was further reported that the port catheter fractured and migrated into the heart.Reportedly, patient developed with chest pain, palpitation, shortness of breath and hemoptysis.However, the port was removed, and new port has been implanted.The current status of the patient was unknown.
 
Additional Manufacturer Narrative
H10: manufacturing review: the device history records have been reviewed, and this lot met all release criteria.Investigation summary: although sample was not returned for evaluation, one electronic photo and medical records were provided for review.The photo shows a grainy grayscale image of a port body and two catheter fragments.The shorter catheter fragment appears to be attached to the port body.The poor quality of the photo prohibits a closer examination of the ends of the detached catheter fragment and the distal end of the attached catheter fragment.The medical records allege that, the port was implanted in the patient for gamma globulin infusions.This is an end hole type catheter and appears to be intact.Two months and seven days later, patient presented with the complaints of upper back pain.A computed tomography angiogram of chest was performed for hemoptysis.The study showed right subclavian port catheter terminates in the right atrium superior vena cava junction region.Patient reassured and discharged to home.Two months and twenty-three days later, patient presented with the complaints of upper, mid back pain and chest pain.A computed tomography angiogram of chest was performed for chest pain.Right subclavian port-a-cath appears intact without pinch off and tip is in optimal position at the right atrium.Next day, a computed tomography of abdomen and pelvis with contrast study was performed for chest pain.The study showed that right subclavian port-a-cath appears intact without pinch off and tip is in the optimal position at the right atrium.Her condition was improved and discharged to home on same day.Five months and three days later, patient presented with the complaints of stuck with unknown needle.Discussed guidelines for post-exposure prophylaxis.She verbalized understanding and discharged to home.Two months and seventeen days later, patient presented with the complaints of right arm pain and swelling post contrast study.Patient was diagnosed with edema of upper extremity.She was stable and discharged to home.One month and twenty eight days later, patient presented to the emergency department with the complaints of shortness of breath.X-ray chest was performed which showed chest port over the right chest wall.Scattered right lung opacities are present.She was diagnosed with pneumonia.Nurse attempted to flush port with huber needle that was present.Unable to flush or draw blood back.Huber removed and flushed without difficulty.She was gradually improved, and her chest x-ray seems to have cleared and no clear-cut pneumonia.She was discharged to home on two days later.On the same day, patient presented with the complaints of shortness of breath.A computed tomography of chest was performed for dyspnea.The study showed that evolving infiltrates compared to earlier examinations.She was diagnosed with community acquired pneumonia and discharged to home.Three days later, patient presented with the complaints of difficulty breathing.An x-ray chest was performed for shortness of breath and low oxygen saturation.The study showed that right sided chest port.She was doing much better after nebulizer treatment and oxygen saturations remained in 90 percentiles.She was better and discharged to home three days later.About twenty-six days later, patient presented to the emergency department with the complaints of shortness of breath and chest wall pain.She complaints of pain over the flanks and lower back in addition to her right posterior chest under the right scapula.X-ray chest was performed which showed port-a-cath enters via the right subclavian vein with its tip in the superior vena cava.Her labs unremarkable and chest x-ray non-acute.She was discharged to home on the same day.Two months and four days later, patient presented with the complaints of bruises on both arms.She was diagnosed with contusion bilateral arms and discharged to home.One month and twelve days later, patient presented with the complaints of evaluation for getting saliva in eyes.No complaints of blurred vision or eye pain and discussed follow-up with employee health.She was stable and awake and discharged to home.Sixteen days later, patient presented with the complaints of shortness of breath.A x-ray chest was performed which showed right sided chest port.She was diagnosed with upper respiratory tract infection and started on tamiflu.She was discharged to home.Three months and eight days, patient presented with the complaint of shortness of breath.X-ray chest was performed which showed tip of the right chest port overlies the lower superior vena cava.She was diagnosed as chest pain with dyspnea secondary to costochondritis.She was administered prednisone and prescribed daily for four more days.She was discharged to home on the same day.Three months and twenty-eight days later, patient presented with the complaints of wound re-evaluation with or without suture removal.She was stable and discharged to home on the next day.Five days later, patient presented with the complaints of shortness of breath and intermittent chest pain.Next day, a chest x-ray was performed for shortness of breath and chest pain.The study showed that right subclavian chest wall port with tip at the cavoatrial junction.She was started on norco and baclofen.She was discharged to home.Three days later, a computed tomography angiogram of chest with contrast study was performed for shortness of breath and chest pain.The study showed that bilateral pulmonary emboli with slightly dilated main pulmonary artery.X-ray chest was performed which showed right chest port tip projects at the superior cavoatrial junction.One week later, patient presented with the complaints of right sided chest pain.A computed tomography angiogram of chest was performed which showed no evidence of acute pulmonary emboli.She was currently on levaquin and placed on eliquis for the pulmonary embolism.She was discharged to home.Twenty eight days later, patient presented with the complaints of low back pain and nausea.A chest x-ray was performed which showed port catheter on the right remains in good position.She was discharged to home.About fifteen days later, patient presented with the complaints of chest pain/fluttering feeling and palpitations.A chest x-ray was performed for chest pain which showed fractured right subclavian port-a-cath and the fractured intravascular portion of the catheter appears to be in the right atrium.On the same day, a computed tomography angiography of chest was performed for shortness of breath.The study showed that right chest port, which was disconnected, only the port and a small portion of the catheter adjacent to the port are present in the chest.The remainder of the catheter was located in the right atrium and right ventricle.Another one chest x-ray was performed which showed right chest port is in place, but the catheter was broken with the distal catheter fragment coiled in the location of the right atrium.Two days later, cardiologist was consulted for elevated cardiac enzyme with palpitations and part-a-cath segment in the right atrium.She noted intermittent episodes of palpitations, shortness of breath and occasional blood sputum when coughing.Next day, patient underwent chest port placement procedure for fractured chest port catheter and intravascular migration of catheter fragment into the right ventricle, and the port was removed.Therefore, the investigation is confirmed for reported difficult to flush, suction problem, catheter fracture, material separation, migration.It is also confirmed that the patient experienced chest pain, palpitation, hypoventilation, hemoptysis and injury, however; the relationship to the port was unknown.Based upon the available information, the definitive root cause is unknown.Labeling review: a review of product labeling documentation (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) did not find any product labeling inadequacy.The following statements from instructions for use may be useful: "catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates of pinchoff.1,2 port may be placed in lateral subclavian vein based on evaluation by a qualified practitioner." "do not suture catheter to port, port stem, or surrounding tissue.Any damage or constriction of catheter may compromise power injection performance and catheter integrity.Bard access systems, inc.Does not recommend suturing around the catheter as doing so could compress, kink, or damage catheter, including catheter fragmenting and/or fracturing." "do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure." "do not use a syringe smaller than 10 ml.Flushing occluded catheters with small syringes can create excessive pressures within the port system." "powerport implantable ports are only power injectable when accessed with a powerloc safety infusion set.Failure to warm contrast media to body temperature prior to power injection may result in port system failure.Failure to ensure patency of the catheter prior to power injection studies may result in port system failure.Power injector machine pressure limiting feature may not prevent over pressurization of an occluded catheter.Exceeding the maximum flow rate may result in port system failure and/or catheter tip displacement.Powerport implantable port indication for power injection of contrast media implies the port¿s ability to withstand the procedure, but it does not imply appropriateness of the procedure for a particular patient nor for a particular infusion set.A suitably trained clinician is responsible for evaluating the health status of a patient as it pertains to a power injection procedure and for evaluating the suitability of any infusion set used to access the port.Do not exceed a 300 psi pressure limit setting on the power injection machine, or the maximum recommended flow rate on the powerloc needle, if power injecting through the powerport implantable port.If local pain, swelling or signs of extravasation are noted during power injection, the injection should be stopped immediately." "signs of pinch-off clinical: difficulty with blood withdrawal resistance to infusion of fluids patient position changes required for infusion of fluids or blood withdrawal radiologic: grade 1 or 2 distortion on chest x-ray.Pinch-off should be evaluated for degree of severity prior to explantation.Patients indicating any degree of catheter distortion at the clavicle/first rib area should be followed diligently.There are grades of pinch-off that should be recognized with appropriate chest x-ray as shown in the table at right.3,4" "do not allow accidental device contact with sharp instruments.Mechanical damage may occur.Use only smooth edged, atraumatic clamps or forceps.Take care not to perforate, tear, or fracture the catheter during placement.After assembling catheter to port, check assembly for leaks or damage.Do not use the catheter if there is any evidence of mechanical damage or leaking.Do not bend catheter at sharp angles during implantation.This can compromise catheter patency.Carefully follow the connection technique given in these instructions to ensure proper catheter connection and to avoid catheter damage.Do not use sutures to secure catheter to the port stem as it could collapse or damage the catheter." "preventing pinch-off the risk of pinch-off syndrome can be avoided by inserting the catheter via the internal jugular vein (ij).Subclavian insertion of the catheter medial to the border of the first rib may cause catheter pinch-off, which in turn results in occlusion causing port system failure during power injection.If you choose to insert the catheter into the subclavian vein, it should be inserted lateral to the border of the first rib or at the junction with the axillary vein because such insertion will avoid compression of the catheter, which can cause damage and even sever the catheter.The use of image guidance upon insertion is strongly recommended.A radiographic confirmation of catheter insertion should be made to ensure that the catheter is not being pinched." h10: b3, b5, h4, h6 (patient) h11: d6 (date of implant & explant), g1, h6 (method) h11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
POWERPORT M.R.I. IMPLANTABLE PORT, GROSHONG SINGLE-LUMEN, 8F
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
Manufacturer (Section G)
BARD REYNOSA S.A. DE C.V.
blvd montebello #1
parque industrial colonial
reynosa tamaulipas 88780
MX   88780
Manufacturer Contact
brett curtice
1415 w. 3rd street
tempe, AZ 85281
4803032772
MDR Report Key10470589
Report Number3006260740-2020-03084
Device Sequence Number19651831
Product Code LJT
UDI-Device Identifier00801741027253
UDI-Public(01)00801741027253
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K063377
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model Number1878001
Device Catalogue Number1878001
Device Lot NumberREAY1729
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer12/15/2020
12/18/2020
12/12/2022
07/30/2025
Initial Report FDA Received Date08/31/2020
Supplement Report FDA Received Date12/16/2020
01/08/2021
12/13/2022
07/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/09/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age47 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite